The government reported Thursday that vaping-related deaths appear to be tapering off, but a new case reported in Canada showed different symptoms. Photo by silviarita/Pixabay
Nov. 21 (UPI) -- Reported vaping-related deaths and injuries appear to be tapering off in the United States, but a case with a different type of lung symptom was reported this week in a Canadian teenager.
U.S. vaping related deaths rose by one, bringing the total to 47. The number of lung injury cases rose slightly to 2,290 from 2,172 last week, and were confirmed in 49 states, the U.S. Virgin Islands, Puerto Rico and Washington, D.C., the Centers for Disease Control and Prevention said Thursday.
Meanwhile, a Canadian teenager treated for vaping-related lung problems showed a different type of symptoms, Ontario medical experts said.
"Popcorn lung" symptoms were found this spring in a 17-year old boy admitted into the ICU with a history of vaping both THC and nicotine e-cigarettes, doctors reported Thursday in the Canadian Medical Association Journal.
The lung injury first was noted 20 years ago in workers at a microwave popcorn factory and was traced back to inhaling diacetyl, a buttery flavoring.
More than one substance?
Medical officers at the CDC have said during the months-long investigation into vaping product use associated lung injury, or EVALI, that more than one substance could be responsible for the illnesses being reported.
The CDC and Food and Drug Administration have advised people to refrain from vaping THC products obtained through illicit or informal sources or online. They also advised people to refrain from vaping e-cigarettes until the cause of the outbreak is pinpointed.
On Wednesday, the American Medical Association called for a ban on all e-cigarette and vaping products that had not been approved by the FDA for smoking cessation.
A proposed ban on flavored vapes, promised in September by the Trump administration, has not materialized. President Donald Trump reportedly soured on the ban after advisers said it could cause economic harm to owners of vaping stores and alienate voters.
'Chemical of concern'
Earlier this month, the CDC reported vitamin E acetate as a "chemical of concern" found in lung fluid samples collected from patients in 10 states.
Vitamin E acetate, a common substance approved for foods and cosmetics, causes an immune reaction similar to pneumonia in the lungs when vaporized and inhaled.
Almost 90 percent of EVALI patients who have been identified by state health agencies had to spend time in the intensive care units of hospitals, and one teen patient underwent a double lung transplant. Outpatients showing symptoms of EVALI might actually have influenza, the CDC said.
Also, in the state of Washington, where recreational cannabis is legal, state Board of Health regulators moved this week to ban any vaping products containing vitamin E acetate.
In another legal cannabis state, Colorado's health department has also put more stringent rules on THC vapes, banning vitamin E acetate, polyethylene glycol and medium-chain triglycerides (MCT oil).
This story was updated to correct the number of deaths reported by the CDC on Nov. 21 to 47.